Maryland, 2017

Heavy Rain in Maryland, July 6, 2017

July 6, 2017 · NWS PHI · 6 events in 2 counties and zones

A stationary frontal boundary draped across the Delmarva lead to a period of heavy rainfall during the afternoon and evening of July 6th, particularly over northern Delaware and northeast Maryland. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 6 to 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stationary frontal boundary draped across the Delmarva lead to a period of heavy rainfall during the afternoon and evening of July 6th, particularly over northern Delaware and northeast Maryland. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 6 to 8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 3:33 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 6, 3:33 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
433 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Low pressure along a frontal system stretching through the
Virginias will move northeast tonight and across New Jersey
Friday morning. A cold front will cross the area on Saturday
followed by high pressure on Sunday. High pressure becomes
established off the East Coast early next week but another
frontal system may affect the mid- Atlantic region around the
middle of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
430 PM: Flash Flood Watch issued for the I-95 corridor where it
appears most vulnerable through 9 PM for a flash flood episode.
Dual Pol is showing near 5.6" amts so far in a portion of New
Castle County and some wx underground reports are well over 4"
near Middletown DE. Significant flooding has occurred in Townsend
DE. Additionally...a fair amount of reports showing sse inflow
gusting to 20 kt lifting 74F dewpoint air over a wind shift (ene
wind) and the sitn is ripe for more 5" inch reports between now
and 9 PM.

Pockets of 2-4" rain with embedded isolated tstms later tonight
shifts to near and N of I-78, activated by an ewd moving MCV
now in the Ohio Valley. It should light up the warm front near
I-78 between midnight and 4 am Friday with that group of heavy
showers departing ne NJ roughly around 10 am Friday. Patchy fog
along the coast. Easterly flow turns light northerly by
morning.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Leftover heavy showers and isolated tstms mainly n of I-78
during the morning then it heats up during the mid and late
afternoon to possibly 90 degrees vcnty PHL. We are not using the
12z/6 GGEM-GFS soln attm and more so the WPC day 1 grids issued
around 1830z. Winds become northwesterly early in the day then
west to southwest in the afternoon. Still humid. A line of
strong tstms may be approaching the Poconos around 5 or 6PM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The upper level pattern across the US looks fairly stable
through the long term period, with a ridge over the west and a
trof in the east. A relatively strong shrtwv will move through
the mid-Atlantic on Saturday and dig the eastern trof a bit, but
then heights rise some by mid-week with a return to more
typical summer conditions.

A cold front associated with the above mentioned shrtwv will be
approaching from the NW Friday night. This may trigger some
t-storms during the evening, mostly N/W of PHL. The front then
works its way east through NJ and vicinity on Saturday.
Moisture looks to be rather limited and the forecast has just
low chance PoPs over north NJ and little if any rain expected
south of PHL. Any showers/t-storms will likely move out during
the afternoon or maybe sooner.

Surface high pressure will be building in from Saturday night
through Sunday. The airmass behind the front looks to be
slightly cooler but mainly drier and thus more comfortable for
Sunday and Monday. By Tuesday this high merges with the typical
Bermuda High offshore, resulting in a return to low-level SW
flow and increasing heat/humidity.

The latest GFS and ECMWF both indicate a frontal boundary
moving into the northern mid-Atlantic around mid-week. This
combined with moisture and instability leads to higher chances
for showers/T-storms on Tuesday and Wednesday with max temps a
few degrees above normal. If the front can push south of
Delaware by Thursday then drier and more pleasant weather is
possible, but confidence is not high for that to happen.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Remainder of this afternoon...Generally cigs between 600 and 2000
feet with an easterly wind that may gust 20 kt. Vsby 1-6 mi in
showers, vsby being shower intensity dependent. Please see TAFS
for details

Tonight...IFR conditions in showers/stratus/fog isolated embedded
tstm. east to north wind with any gusts generally under 20 kt
with the wind trending northwest near 11z/7.

Friday...IFR conditions possible in leftover st/fog with a chance
of lagging showers and thunderstorms north of KABE-KTTN, improving
to VFR sct-bkn during the afternoon with chance of an aftn
shower or tstm late in the day. Wind eventually becomes west.

OUTLOOK...

Friday night...VFR conditions early. Low clouds and/or fog possibly
developing overnight.

Saturday...Generally VFR expected. Possible brief MVFR in
scattered showers. West winds gusting 15-20 knots.

Sunday...VFR conditions expected with winds less than 10 kt.

Monday...VFR conditions expected. Southwest winds 10 to 15 kt.

Tuesday...Generally VFR conditions but temporarily lower in
scattered showers and t-storms. Southwest winds around 10 kt.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Friday. East or southeast gusts near or just above 20 kt will
be possible tonight, but are expected to stay below 25 kt.
Winds first turn northwest Friday morning then southwest or
west during the afternoon, Friday.

Patchy fog along the coast.

OUTLOOK...

Saturday through Tuesday...Winds and seas are expected to remain
below SCA levels through the period.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is expected
to be low again on Friday.

&&

.HYDROLOGY...
May add some more details as they become available. LSR's will
post shortly (by 5PM).

430 PM: Flash Flood Watch issued for the I-95 corridor where it
appears most vulnerable through 9 PM for a flash flood episode.
Dual Pol is showing near 5.6" amts so far in a portion of New
Castle County and some wx underground reports are well over 4"
near Middletown DE. Significant flooding has occurred in Townsend
DE. Additionally...a fair amount of reports showing sse inflow
gusting to 20 kt lifting 74F dewpoint air over a wind shift (ene
wind) and the sitn is ripe for more 5" inch reports between now
and 9 PM.

Pockets of 2-4" rain with embedded isolated tstms later tonight
shifts to near and N of I-78, activated by an ewd moving MCV
now in the Ohio Valley. It should light up the warm front near
I-78 between midnight and 4 am Friday with that group of heavy
showers departing ne NJ roughly around 10 am Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through late tonight for PAZ070-071-102-104.
NJ...Flash Flood Watch through late tonight for NJZ016>018.
DE...Flash Flood Watch through late tonight for DEZ001.
MD...Flash Flood Watch through late tonight for MDZ008-012.
MARINE...None.

&&

Synopsis...AMC
Near Term...Drag 432
Short Term...Drag 432
Long Term...AMC
Aviation...AMC/Drag 432
Marine...AMC/Drag 432
Hydrology...
Hazardous weather outlook, Jul 6, 3:20 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
420 PM EDT Thu Jul 6 2017

DEZ002>004-MDZ015-019-020-NJZ001-007>010-012>015-019>027-PAZ054-055-
060>062-101-103-105-106-072030-
Kent-Inland Sussex-Delaware Beaches-Queen Annes-Talbot-Caroline-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
Lower Bucks-
420 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms this evening and tonight will be capable
of producing heavy rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

DEZ001-MDZ008-012-NJZ016>018-PAZ070-071-102-104-072030-
New Castle-Cecil-Kent MD-Salem-Gloucester-Camden-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-
420 PM EDT Thu Jul 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, southern New Jersey and southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ430-431-450>455-072030-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
420 PM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 6, 1:41 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017

DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017

...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...

At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.

Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.

Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
      3950 7559 3946 7559 3944 7558 3943 7555
      3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567

PO
Special weather statement, Jul 6, 3:08 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
408 PM EDT THU JUL 6 2017

MDZ008-012-062115-
Cecil-Kent-
408 PM EDT THU JUL 6 2017

...A SHOWER WITH VERY HEAVY RAINFALL WILL AFFECT NORTH CENTRAL KENT
AND SOUTHWESTERN CECIL COUNTIES...

At 407 PM EDT, a shower was located near Morgnec, or 13 miles south
of Aberdeen Proving Ground, moving north at 10 mph.

Locations impacted include...
Betterton and Newtown.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3934 7616 3934 7615 3933 7614 3937 7611
      3937 7606 3940 7604 3941 7601 3926 7601
      3923 7611 3932 7618
TIME...MOT...LOC 2007Z 167DEG 7KT 3927 7607

po
Local storm report, Jul 6, 3:41 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
441 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VECHILCES STUCK IN HIGH WATER.

&&

EVENT NUMBER PHI1700914

GAINES
Local storm report, Jul 6, 3:51 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
451 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VECHICLES STUCK IN HIGH WATER.

&&

CORRECTED REMARKS

EVENT NUMBER PHI1700914

GAINES
Local storm report, Jul 6, 3:57 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
457 PM EDT THU JUL 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FLASH FLOOD      TOWNSEND                39.39N  75.69W
07/06/2017                   NEW CASTLE         DE   EMERGENCY MNGR

            A DAYCARE WAS FLOODED DUE TO HIGH WATER. SEVERAL
            VEHICLES STUCK IN HIGH WATER.

&&

CORRECTED REMARKS

EVENT NUMBER PHI1700914

GAINES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Cecil

When
July 6, 4:03 PM EST
Where
Cecil County, Warwick
Reported by
Mesonet
Coordinates
39.420, -75.780

Rainfall rates of up to 4 inches per hour.

Heavy Rain, Cecil

When
July 6, 9:00 PM EST
Where
Cecil County, Warwick
Reported by
Mesonet
Coordinates
39.420, -75.780

Heavy Rain, Kent

When
July 6, 9:00 PM EST
Where
Kent County, 0.69 mi N of Galena
Reported by
Mesonet
Coordinates
39.340, -75.880

Heavy Rain, Cecil

When
July 6, 9:00 PM EST
Where
Cecil County, 0.69 mi S of Elkton
Reported by
Mesonet
Coordinates
39.590, -75.830

Two to four inches of rain was measured.

Heavy Rain, Cecil

When
July 6, 9:00 PM EST
Where
Cecil County, 0.53 mi E of Elkton
Reported by
Mesonet
Coordinates
39.600, -75.820

Two to four inches of rain was measured.

Heavy Rain, Cecil

When
July 6, 9:00 PM EST
Where
Cecil County, 0.53 mi E of North East
Reported by
Mesonet
Coordinates
39.600, -75.940

Two to four inches of rain was measured.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 699100, 699102, 699103, 701722, 701723, 701724.